Patient Education Blog

Posts Tagged ‘Side effect’

Purple Toe Syndrome

| Blood thinners (anticoagulants), Heparin and Low Molecular Weight Heparins, Side effects, warfarin / coumadin | Comments Off on Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. Read the rest of this entry »

Testosterone and Blood Clots

| Athletes and blood clots, Deep vein thrombosis (DVT), Pulmonary embolism, Therapy | 2 Comments »

Testosterone Replacement Therapy

Replacement therapy with low doses of testosterone does not adversely affect blood coagulation status [ref 1] and does not appear to increase the risk of venous or arterial blood clots. Thrombosis is not listed as a potential side effect in a commly used drug compendium (Micromedex). Furthermore, the 2006 “Clinical Practice Guideline” from the Endocrine Society also does not list blood clots as a side effect of testosterone replacement therapy, or a previous history of blood clots as a reason not to give testosterone replacement therapy [ref 2]. However, the Androgel® package insert (prescribing information) lists “blood clots in the legs” as a potential side effect Read the rest of this entry »